Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Lincoln, IL

May 8, 20245 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2024, 8:01 PM CDT for 5 counties in Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2024, 8:01 PM CDT (01:01 UTC)
Expired
May 8, 2024, 9:00 PM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IL, Crawford County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KILX 090101
SVRILX
ILC025-033-079-101-159-090200-
/O.NEW.KILX.SV.W.0087.240509T0101Z-240509T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
801 PM CDT Wed May 8 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in southeastern Illinois...
  Southeastern Crawford County in east central Illinois...
  Southeastern Jasper County in southeastern Illinois...
  Richland County in southeastern Illinois...
  Southeastern Clay County in south central Illinois...

* Until 900 PM CDT.

* At 800 PM CDT, a severe thunderstorm was located near Parkersburg,
  or near Olney, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Emergency management.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Olney around 805 PM CDT.
  Sumner around 815 PM CDT.

Other locations in the path of this severe thunderstorm include
Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 8816 3861 8840 3876 8839 3893 8751
      3886 8755 3885 8753 3882 8753 3879 8750
      3877 8751 3876 8750 3874 8750 3868 8754
      3866 8760 3861 8762 3859 8761 3859 8764
      3857 8765 3857 8814
TIME...MOT...LOC 0100Z 243DEG 43KT 3864 8813 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Bumgardner
4 follow-up statements
157 
WWUS53 KILX 090107
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
807 PM CDT Wed May 8 2024

ILC033-079-090116-
/O.CAN.KILX.SV.W.0087.000000T0000Z-240509T0200Z/
Crawford-Jasper-
807 PM CDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
JASPER COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3857 8814 3860 8816 3861 8829 3873 8828
      3886 8760 3885 8753 3882 8753 3879 8750
      3877 8751 3874 8750 3868 8754 3866 8760
      3861 8762 3859 8761 3859 8764 3857 8765
TIME...MOT...LOC 0106Z 256DEG 47KT 3861 8811 

$$

ILC025-101-159-090200-
/O.CON.KILX.SV.W.0087.000000T0000Z-240509T0200Z/
Lawrence-Richland-Clay-
807 PM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LAWRENCE...RICHLAND AND SOUTHEASTERN CLAY COUNTIES...

At 806 PM CDT, a severe thunderstorm was located over mainly rural
areas of Richland and Clay Counties, moving east at 55 mph. 

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Parkersburg around 810 PM CDT.
  Sumner around 820 PM CDT.
  Bridgeport around 825 PM CDT.
  Lawrenceville around 830 PM CDT.
  Lawrenceville Vincennes Airport around 835 PM CDT.

Other locations impacted by this severe thunderstorm include Billett,
Calhoun, Pinkstaff, Red Hills State Park, Mount Carmel Airport,
Birds, and Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8814 3860 8816 3861 8829 3873 8828
      3886 8760 3885 8753 3882 8753 3879 8750
      3877 8751 3874 8750 3868 8754 3866 8760
      3861 8762 3859 8761 3859 8764 3857 8765
TIME...MOT...LOC 0106Z 256DEG 47KT 3861 8811 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Bumgardner
927 
WWUS53 KILX 090131
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
831 PM CDT Wed May 8 2024

ILC025-090141-
/O.CAN.KILX.SV.W.0087.000000T0000Z-240509T0200Z/
Clay-
831 PM CDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3857 8813 3876 8812 3886 8760 3885 8753
      3882 8753 3879 8750 3877 8751 3874 8750
      3868 8754 3866 8760 3861 8762 3859 8761
      3859 8764 3857 8765
TIME...MOT...LOC 0131Z 243DEG 43KT 3875 8777 

$$

ILC101-159-090200-
/O.CON.KILX.SV.W.0087.000000T0000Z-240509T0200Z/
Lawrence-Richland-
831 PM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LAWRENCE AND SOUTHEASTERN RICHLAND COUNTIES...

At 831 PM CDT, a severe thunderstorm was located over Bridgeport, or
near Lawrenceville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Lawrenceville and Lawrenceville Vincennes Airport around 835 PM 
  CDT.
  Russellville around 845 PM CDT.

Other locations impacted by this severe thunderstorm include Billett,
Calhoun, Pinkstaff, Red Hills State Park, Mount Carmel Airport,
Birds, and Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8813 3876 8812 3886 8760 3885 8753
      3882 8753 3879 8750 3877 8751 3874 8750
      3868 8754 3866 8760 3861 8762 3859 8761
      3859 8764 3857 8765
TIME...MOT...LOC 0131Z 243DEG 43KT 3875 8777 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
412 
WWUS53 KILX 090145
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
845 PM CDT Wed May 8 2024

ILC159-090155-
/O.CAN.KILX.SV.W.0087.000000T0000Z-240509T0200Z/
Richland-
845 PM CDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3857 8773 3884 8773 3886 8760 3885 8753
      3882 8753 3879 8750 3877 8751 3874 8750
      3868 8754 3866 8760 3861 8762 3859 8761
      3859 8764 3857 8765
TIME...MOT...LOC 0145Z 243DEG 43KT 3883 8757 

$$

ILC101-090200-
/O.CON.KILX.SV.W.0087.000000T0000Z-240509T0200Z/
Lawrence-
845 PM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN LAWRENCE COUNTY...

At 845 PM CDT, a severe thunderstorm was located over Russellville,
or 9 miles northeast of Lawrenceville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Russellville around 850 PM CDT.

Other locations impacted by this severe thunderstorm include Birds,
Billett, Pinkstaff, and Mount Carmel Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8773 3884 8773 3886 8760 3885 8753
      3882 8753 3879 8750 3877 8751 3874 8750
      3868 8754 3866 8760 3861 8762 3859 8761
      3859 8764 3857 8765
TIME...MOT...LOC 0145Z 243DEG 43KT 3883 8757 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
513 
WWUS53 KILX 090156
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
856 PM CDT Wed May 8 2024

ILC101-090205-
/O.EXP.KILX.SV.W.0087.000000T0000Z-240509T0200Z/
Lawrence-
856 PM CDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAWRENCE COUNTY WILL
EXPIRE AT 900 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty 
winds up to 40 mph and heavy rain are still possible with this 
thunderstorm until 930 pm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

&&

LAT...LON 3857 8773 3884 8773 3886 8760 3885 8753
      3882 8753 3879 8750 3877 8751 3874 8750
      3868 8754 3866 8760 3861 8762 3859 8761
      3859 8764 3857 8765
TIME...MOT...LOC 0155Z 243DEG 43KT 3888 8745 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:45 PM CDT, 1 hour 16 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms will be possible tonight through tomorrow as a low pressure area and a weak surface front push through the area.
  • Cooler weather is on tap for the end of the week with overnight lows dipping into the 40s Thursday night through Saturday night.
Area forecast discussion, May 8, 6:45 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
645 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Showers and isolated thunderstorms will be possible tonight
  through tomorrow as a low pressure area and a weak surface
  front push through the area.

- Cooler weather is on tap for the end of the week with overnight
  lows dipping into the 40s Thursday night through Saturday night.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 330 PM CDT Wed May 8 2024

Showers and storms are still possible this evening across portions
of the CWA, however, the strongest storms should remain south of
the central IL. The only area that might see stronger to severe
storms will be in southeast IL...roughly south of I-70. North of
this line, some of the storms should be more isolated and could
actually be embedded at times in the stratiform rain. This could
pose a lightning hazard for outdoor activities. As the 500mb mid
level trough rotates through the CWA on Thursday night, there is a
small chance (around 20%) for showers to occur in the evening over
the northern portion of the CWA...roughly along and north of
I-72/Danville.

Temps will be lower tomorrow as cloud cover and northwest to
north winds bring slightly cooler air into the state.

Auten

.LONG TERM...  (Friday through Next Wednesday)
Issued at 330 PM CDT Wed May 8 2024

Relatively dry weather is expected for the weekend, though a weak
trough will rotate through parts of the state with a chance of
light precip along and northeast of I-74 Friday night. The next
chance of precip will be the beginning of next week...Monday, and
continue into the middle of next week. The overall pattern for
this period will be messy with an upper level low pressure area
slowly moving across the US from the plains into the eastern US.

Temperatures will start off cooler for the beginning of the
weekend, but then warm back into the mid to upper 70s starting on
Sunday and continue through next week.

Auten

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 645 PM CDT Wed May 8 2024

An area of showers will lift ne toward I-74 in next hour or so
with isolated thunderstorms possible at SPI and DEC airports where
VCTS carried into mid evening. Better chance of thunderstorms this
evening will be along and south of I-70. Mid level ceilings
around 10k ft will come down to 4-6k ft with this convection this
evening. Isolated to scattered rain showers to affect northern
airports of PIA and BMI longer overnight and carried VCSH until
daybreak as ceilings lower to MVFR over central IL during
overnight and continue on Thu, with MVFR vsbys possible with light
fog as well. Ceilings could drop further into IFR category by Thu
morning with 700-900 ft expected. AS a trof axis shifts southward
over central IL by early Thu afternoon, more chances of showers
possible. East to SE winds around 10 kts with few gusts around 20
kts early this evening, to shift WNW to NW along I-72 and NE at
PIA and BMI Thu morning. All airports see north to NNE winds
10-16 kts with gusts near 20 kts after 18-20Z Thu as trof axis
shifts south of terminals.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 8, 6:34 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
634 PM CDT Wed May 8 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-092345-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
634 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a marginal to slight risk (level 1 to 2 of 5) of severe
weather for much of central IL this evening. Isolated damaging wind
gusts and hail are the main risks, although an isolated tornado
cannot be ruled out south of I-70.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding on portions of the Illinois River will continue for several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 11 pm.

Bumgardner

In the hours before

Local storm report, May 8, 7:52 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
752 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     2 S Xenia               38.61N 88.64W
05/08/2024  M60 MPH          Clay               IL   Emergency Mngr

            Estimated wind gusts 60 mph along the Clay
            and Wayne county border.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:19 PM CDTSevere Thunderstorm WarningILXClay, Richland41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.